Sunday, January 21, 2007

AIDS drugs cause AIDS I

Yesterday, I was puttering through the hospital when I came across a J, pathologist friend of mine. Whenever I see a pathologist, I always ask to see whatever slide they're working on, which usually results in an interesting story.

J told me about a case from his residency in 1994. A 20 year old man presented to the morgue with multiple Kaposi's Sarcomas in his GI tract. KS is a cancer of an unknown, probably blood vessel cell which is caused by the Kaposi's Sarcoma Herpes Virus (KSHV, HHV8). Prior to 1981, the stereotypical patient with KS was an 85 year old Italian male.

In '94 the stereotypical patient was this patient, a young gay man. Since the cancer was in his digestive tract instead of the skin, he didn't have a chance to get treatment.

Not that there was much treatment.

J kind of breaks off and says, "We don't really see cases like that anymore, not since '96."

Boards question:
A 37 year old male heroin user has noticed multiple 0.5- to 1.2-cm plaque-like, reddish-purple, skin lesions on his face, trunk, and extremeties. Some of the larger lesions appear to be nodular. These lesions have appeared over the past 6 months and have slowly enlarged. The most effective treatment for his condition is:

A. Vincristine, irinotecan, and cisplatin.
B. Valcyclovir, gancyclovir, and foscarnet.
C. Indapamide, metoprolol, and prazosin
D. Zidovudine, lamivudine, and efavirenz.
E. Ticarcillin, clavulanate, and gentimicin.


Correct answer: D. The common thread in all of this is the Human Immunodeficiency Virus, and the cocktail indicated is an ideal treatment. The release of protease inhibitors in 1996 meant that the number of patients with full blown AIDS and AIDS defining illnesses cratered, hence the dearth of KS biopsies.

This brought to mind a story on about South Africa's stand against providing AIDS drugs to AIDS patients. For instance at an international HIV/AIDS conference, the South African booth featured that infamous reverse transcriptase inhibitor, the African Potato. Anyway, part of the South African government's argument is that, as the title of my piece indicates, AIDS drugs cause AIDS.

How can we reconcile J's observations with this claim?

Prior to 1987, there were no AIDS drugs in general circulation. One can only conclude that gay men, injection drug users, and hemophilliacs were secretly stealing AZT and snorting it starting in the mid 1970s. Of course the world's known supply was sitting on some lab shelf in Research Triangle Park. The only reasonable explanation is therefore that the Columbian cartels must have stolen the structure and synthesized a bunch of the stuff, and used it to cut the blow.

Explaining the sudden drop of KS after 1996 is relatively trivial. As it turns out, AZT causes AIDS, but the 3TC and Efavirenz are actually antidotes, so as long as people take them as a cocktail, nothing too horrible happens.

Essential resources:
AIDS reappraisal - Wikipedia (it's almost painful how hard they worked to keep this article neutral)
A little piece of history. Check the date.
Hopefully I'll get to address other aspects of the 'reappraisal' in a later piece.

No comments: